Quantcast

ADHD Drugs Can Cause Children To Hallucinate

January 26, 2009

Drugs prescribed for attention deficit hyperactivity disorder can induce hallucinations even when taken as directed, U.S. government researchers announced on Monday.

U.S. Food and Drug Administration researchers reviewed the statistics from 49 clinical studies performed by manufacturers of the drugs and discovered psychosis and mania in some, counting those without risk factors.

“Patients and physicians should be aware of the possibility that psychiatric symptoms consistent with psychosis or mania may occur during treatment, Dr. Andrew Mosholder and colleagues published in the journal Pediatrics.

Their study shed light on known risks of the drugs, like Novartis AG’s Ritalin and Focalin XR, Shire Plc’s Adderall XR and Daytrana patch, Johnson & Johnson’s Concerta, Eli Lilly and Co’s Strattera and Celltech Pharmaceuticals Inc’s Metadate CD.

FDA spokeswoman Sandy Walsh announced that the information fashioned the foundation for new warnings about psychiatric side effects published on product labels in the last few years.

Millions of children take these drugs to care for ADHD, which is about three to seven percent of U.S. children.

ADHD is classified by restlessness, impetuosity, lack of concentration and distractibility that can hinder the ability focus in school and preserve social relationships.

“The numbers of cases of psychosis or mania in pediatric clinical trials were small,” Mosholder and colleagues noted. “However, we noted a complete absence of such events with placebo treatments.”

The researchers described a 7-year-old girl who consumed an 18 mg dose of Strattera or atomoxetine who began speaking nonstop in a short time after her first dose.

“Two hours after taking her second dose of atomoxetine, the patient started running very fast, stopped suddenly, and fell to the ground. The patient said she had ‘run into a wall’ (there was no wall there),” they noted.

“These adverse side effects are rare,” stated Dr. Harold Koplewicz of New York University Child Study Center, and noted that these effects are reversible.

“Once you stop the medicine, the side effects go away,” he told Reuters in a telephone interview.

He added that children under 10 are at risk to drug side effects in the same way adults are.

“We know that medications that affect neurochemicals in your brain to increase your attention and make you less impulsive also can have an effect on other neurochemicals in your brain that affect mood,” he said.

Koplewicz and FDA researchers encouraged doctors to converse about the risk of side effects with parents and children.

On the Net:




comments powered by Disqus